Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 14, 2003, 1:40 PM CDT for Mills County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 1:40 PM CDT (18:40 UTC)
- Expired
- May 14, 2003, 2:20 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
867 WUUS53 KOAX 141840 SVROAX IAC129-141920- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 140 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MILLS COUNTY IN SOUTHWEST IOWA * UNTIL 220 PM CDT * AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES EAST OF SILVER CITY... OR ABOUT 24 MILES SOUTHEAST OF OMAHA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HENDERSON...HASTINGS EMERSON THE AT 134 PM CDT SPOTTERS REPORTED DIME SIZE HAIL NEAR 2 MILES NORTH OF MINEOLA. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4098 9544 4107 9571 4116 9566 4116 9540 $$ NIETFELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:28 PM CDT, 12 minutes earlier.
Area forecast discussion, May 14, 1:28 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 128 PM CDT WED MAY 14 2003 MAIN FORECAST CHALLENGES ENDING PCPN TONIGHT AND WHETHER OR NOT TO INCLUDE PCPN FRIDAY. SYNOPSIS- COLD CORE UPPER LOW IS OVER EASTERN SD THIS MORNING...AND IS MAKING SLOW PROGRESS TO THE SOUTHEAST. MORNING SUNSHINE HAS LIFTED TEMPERATURES INTO THE 60S ALREADY...AND CONTINUED HEATING AIDING IN THE FORMATION OF AFTERNOON CUMULUS AND SCATTERED SHRA/TSRA. SOME OF THIS ACTIVITY HAS BECOME SUPERCELLULAR IN THE PAST HOUR. FORECAST- WILL LEAVE CHANCE IN THE SOUTH FOR DECAYING AFTERNOON SHOWERS AND THUNDER. ELSEWHERE...EXPECT A GENERAL DECREASE IN CLOUD COVER AND WIND SPEED. THE TREND FOR THE SYSTEM FRIDAY TO SINK SOUTH CONTINUES ON THE LATEST ETA...WHICH NOW TAKES A SMALL STRONG SYSTEM EAST THROUGH OK INTO THE MID MISSISSIPPI VALLEY. THIS WILL HAVE TWO EFFECTS. WILL BUMP UP FRIDAYS TEMPERATURES DUE TO LESS CLOUD COVER. SECOND...THERE MAY BE ENOUGH SUN TO DESTABILIZE FRIDAY EVENING AHEAD OF AN APPROACHING COLD FRONT. FOR NOW...WILL LEAVE THIS PERIOD DRY. THE LATEST GFS STILL BRUSHES THIS SYSTEM ALONG THE SOUTHERN BORDER FRIDAY. FEEL THAT THE NORTHERN EXTENT OF THE PCPN SHIELD IS OVERDONE...SINCE INTENSE CONVECTION OVER OK AND TX SHOULD LIMIT THE AMOUNT OF MOISTURE RETURNING THIS FAR NORTH. OVER THE WEEKEND...CONDITIONS CONTINUE TO APPEAR MILD AND DRY...AS RIDGING TAKES PLACE OVER THE PLAINS WHILE THE WESTERN TROF DIGS SLOWLY SOUTHWARD ALONG THE COAST. MONDAY...LOOKS TO BE ANOTHER MILD DAY...WITH INCREASING MOISTURE LATE IN THE DAY. TOO FAR OUT TO RULE OUT AFTERNOON POPS...SO WILL LEAVE CHC IN DURING THE DAY MONDAY. BY MONDAY NIGHT AND TUESDAY...SLOW MOVING BOUNDARY WILL SINK SOUTH THROUGH THE CWA. THIS WILL REQUIRE RAIN CHANCES TO CONTINUE THROUGH TUESDAY EVENING. OVERNIGHT INTO WEDNESDAY...HIGH PRESSURE WILL BUILD INTO THE PLAINS AND WILL PUSH ANY SHOWER THREAT WELL SOUTH OF THE AREA. BOTH THE GFS AND ECMWF SUPPORT ENDING POPS TUESDAY...THOUGH THE ECMWF IS SOMEWHAT FASTER. DRY WEATHER IS EXPECTED WEDNESDAY. .OMA...NONE. ERVIN
Hazardous weather outlook, May 14, 5:12 AM CDT, 8 hours 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST IOWA THORUGH 7 PM CDT. STRONG THUNDERSTORM PRODUCING HAIL WILL MOVE SOUTHEAST THROUGH THE CAREA THIS AFTERNOON AND EARLY THIS EVENING. EXPECT HAIL UP TO AN INCH AND A HALF WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY AND TUESDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE POTENTIAL FOR SEVERE WEATHER IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NEEDED OVER SOUTHWEST IOWA AND SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. POLLACK
In the hours before
Local storm report, May 14, 1:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
117 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM HOWELLS NE 1.75 INCH HAIL
05/14/03 COLFAX REPORTED BY STORM
SPOTTER.
1238 PM HOWELLS NE .75 INCH HAIL
05/14/03 COLFAX REPORTED BY STORM
SPOTTER.
0105 PM HOOPER NE .75 INCH HAIL
05/14/03 DODGE REPORTED BY HAM RADIO
OPERATOR.
0106 PM 7 N FREMONT NE .88 INCH HAIL
05/14/03 DODGE REPORTED BY STORM
SPOTTER.
0107 PM 3 N FREMONT NE .75 INCH HAIL
05/14/03 DODGE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:01 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.